Montana, 2008Damaging Winds in Montana, July 16, 2008
July 16, 2008 · NWS BYZ · 5 events in 2 counties and zones
Severe thunderstorms producing large hail and damaging winds moved across portions of Big Horn and Powder River Counties during the early evening hours of the 16th. Two fatalities, both drownings, occurred from a severe thunderstorm that moved across the Tongue River Reservoir.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms producing large hail and damaging winds moved across portions of Big Horn and Powder River Counties during the early evening hours of the 16th. Two fatalities, both drownings, occurred from a severe thunderstorm that moved across the Tongue River Reservoir. A man fell from a dock and a woman drowned when her small boat capsized as a result of very strong thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 16, 1:14 PM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 16, 1:14 PM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
214 PM MDT WED JUL 16 2008
.SHORT TERM...VALID FOR THU AND FRI...
A FEW UPDATES FOR THE SHORT TERM AGAIN TODAY WITH CHANGE TO
PATTERN TAKING PLACE IN THE LAST DAY OR SO. JET HAS DROPPED SOUTH
BRINGING SOME UPPER LEVEL SUPPORT TO THE AREA...PACIFIC SYSTEM HAS
BROUGHT AN INFLUX OF MOISTURE AS IT APPROACHES...AND THE COOL
FRONT THAT DROPPED THROUGH THE AREA LAST NIGHT HAS ALLOWED FOR AN
INCREASE IN LOW LEVEL MOISTURE WITH EASTERLY FLOW. THESE COMBINED
WITH ALREADY IMPROVING MID LEVEL MOISTURE AND INSTABILITY HAVE
RESULTED IN WHAT APPEARS TO BE A MUCH BETTER FOR CHANCES FOR
THUNDERSTORM DEVELOPMENT THROUGH THE END OF THE WEEK.
CONVECTION TODAY STILL APPEARS THAT IT WILL BE TIED STRONGLY TO
JET MAXES AS AS ENERGY ASSOCIATED WITH PACIFIC SYSTEM MOVES INTO
THE AREA THIS EVENING. DID INCREASE AND ADJUST POPS FOR THIS
EVENING TO ACCOUNT FOR JET DROPPING SLIGHTLY FURTHER SOUTH AND FOR
TIMING OF THE TROF INTO AND OUT OF THE AREA. MODELS ARE GENERALLY
FAVORING MUCH HIGHER POPS THAN ARE CURRENTLY IN THE FORECAST...ESPECIALLY
EAST. TEMPERATURES LOOKED TO BE IN GOOD SHAPE FOR TONIGHT.
FOR THURSDAY THROUGH FRIDAY...MORE THUNDERSTORMS LOOK TO BE ON TAP
FOR THURSDAY AS MORE POCKETS OF ENERGY RIDE THROUGH THE FLOW.
BIGGEST CHANGE TO FORECAST STEMS FROM TROF BRINGING A SIGNIFICANT
COOL DOWN. HAVE DROPPED HIGH TEMPS FOR THURSDAY BY A FEW
DEGREES. MAY BE A BIT AGGRESSIVE...BUT SEEMED TO SPLIT THE
DIFFERENCE IN THE MODELS. FRIDAY WILL WARM UP A BIT IN ADVANCE OF
NEXT TROF CROSSING THE REGION LATE FRIDAY. AT THIS POINT MAIN
EFFECT FROM THIS SYSTEM SEEM TO BE ANOTHER COOL DOWN AND SHOWERS
EAST...HOWEVER THE SYSTEM DOES SEEM TO BE DEEPENING AND DIGGING
FURTHER SOUTH IN MORE RECENT RUNS. GILSTAD
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MODELS ARE IN REASONABLE AGREEMENT WITH THE TROUGH PASSAGE
EAST OF THE AREA BY SATURDAY AFTERNOON. THE EXCEPTION IS THE 12Z
NAM WHICH IS A MAJOR OUTLIER AND NOT CONSIDERED TO BE A RELIABLE
SOLUTION. TIMING OF THE TROUGH IS SUCH THAT THE COOLEST AIR IS NOT
OVER THE AREA DURING MAX HEATING...SO IT DOES NOT LOOK A LIKE A
NOTICEABLE COOL DOWN FROM FRIDAY INTO SATURDAY. PRECIPITATION
CHANCES ARE NOT LOOKING ALL THE GOOD EITHER GIVEN THE DRIER FLOW
BEHIND THE TROUGH. IN FACT...THE BEST CHANCE MAY BE IN THE
MORNING BEFORE THE DRIER AIR GETS HERE.
THE MODELS ARE THEN IN DECENT AGREEMENT WITH A RIDGE MOVING INTO
THE AREA FOR SUNDAY THROUGH TUESDAY. THE BIGGEST DIFFERENCE IS IN
THE RIDGE AMPLIFICATION. THE LATEST GFS IS SIGNIFICANTLY MORE
AMPLIFIED THAN JUST ABOUT EVERY GFS ENSEMBLE MEMBER ALONG WITH THE
ECMWF. SO AM LEANING AWAY FROM THIS WARMER SOLUTION FOR THE
WEEKEND INTO EARLY NEXT WEEK. SO WILL KEEP TEMPS SLIGHTLY ABOVE
NORMAL AS OPPOSED TO THE MID 90S TO NEAR 100 AS SUGGEST BY THE
GFS.
MODEL DIVERGENCE CONTINUES FOR TUESDAY AND WEDNESDAY WITH THE GFS
AND ECMWF BRINGING A SHARP TROUGH INTO MONTANA. THE REMAINING GFS
ENSEMBLE MEMBERS ARE SLOWER AND LESS AMPLIFIED WITH THIS TROUGH.
SO WHERE THE GFS AND ECMWF SUGGEST A COOL DOWN AND DECENT SHOT OF
PRECIPITATION...THERE IS NOT GOOD AGREEMENT AMONG THE CURRENT SET
OF MODELS. THE MODEL RUN TO RUN CONTINUITY ALSO HAS NOT BEEN THAT
GOOD. GIVEN THE UNCERTAINTY...WILL HOLD ONTO A PERSISTENCE TYPE
FORECAST FOR THE LATTER PART OF THE EXTENDED. IF LATER RUNS
CONTINUE TO SUPPORT THE TROUGH...COOLER AND WETTER CONDITIONS MAY
BE THE BETTER FORECAST. MOORE
&&
.AVIATION...
VRF CONDITIONS WILL PREVAIL UNDER GENERALLY PARTLY CLOUDY
SKIES...BUT LOCALIZED MVRF CONDITIONS MAY OCCUR WITH THE STRONGER
STORMS. HIGH BASED ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS THE WESTERN FORECAST AREA THIS AFTERNOON AND MOVE INTO
CENTRAL SECTIONS BY EARLY EVENING AND INTO EASTERN SECTIONS
OVERNIGHT. GUSTY AND ERRATIC WINDS SHOULD BE EXPECTED WITH THE
THUNDERSTORMS THIS AFTERNOON AND EVENING. CLEARING WILL TAKE PLACE
FOR THURSDAY MORNING...WITH MORE ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING THURSDAY AFTERNOON. MOORE
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 059/081 059/085 058/084 056/087 058/090 058/090 060/090
42/T 32/T 32/T 21/B 12/T 22/T 22/T
LVM 051/078 051/083 047/082 049/085 050/092 051/092 051/092
22/T 32/T 22/T 21/B 12/T 22/T 22/T
HDN 058/082 060/086 057/087 057/089 058/091 059/091 059/091
42/T 33/T 22/T 21/U 12/T 22/T 22/T
MLS 060/082 060/085 060/085 059/087 060/090 061/090 061/090
42/T 33/T 32/T 21/B 12/T 22/T 21/U
4BQ 059/081 059/086 059/087 058/088 058/090 059/090 060/090
42/T 33/T 53/T 21/B 12/T 22/T 22/T
BHK 056/081 056/083 055/086 057/085 058/089 059/089 058/089
42/T 34/T 43/T 21/B 12/T 22/T 21/U
SHR 052/079 053/083 052/084 053/084 053/088 054/088 054/088
33/T 33/T 32/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 16, 3:35 AM MST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
435 AM MDT WED JUL 16 2008
MTZ039-056-066-067-171200-
EASTERN CARBON-RED LODGE FOOTHILLS-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-
435 AM MDT WED JUL 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING CONTINUES FOR ROCK CREEK NEAR RED LODGE...
SPECIFICALLY NEAR THE BEAVER CREEK SUBDIVISION...UNTIL FURTHER
NOTICE.
NO HAZARDOUS WEATHER IS EXPECTED ELSEWHERE ACROSS THE REMAINDER
OF THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FLOOD WARNING CONTINUES FOR ROCK CREEK NEAR RED LODGE...
SPECIFICALLY NEAR THE BEAVER CREEK SUBDIVISION...UNTIL FURTHER
NOTICE.
NO HAZARDOUS WEATHER IS EXPECTED ELSEWHERE ACROSS THE REMAINDER
OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ028>038-040>042-057-058-063>065-068-WYZ098-099-171200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN PARK-NORTHERN SWEET GRASS-
GOLDEN VALLEY-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
435 AM MDT WED JUL 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Big Horn
- When
- July 16, 5:30 PM MST
- Where
- Big Horn County, 2.85 mi NE of Aberdeen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.050, -107.380
Two large Cottonwood trees were blown over and a few windows blown in on a house and at least one power pole was snapped due to strong thunderstorm winds 5 miles south of Wyola.
Thunderstorm Wind, Big Horn
- When
- July 16, 5:45 PM MST
- Where
- Big Horn County, 8.31 mi N of Decker
- Measured
- 61 kt (70 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 45.120, -106.790
Two fatalities, both drownings, occurred from a severe thunderstorm that moved across the Tongue River Reservoir. A man fell from a dock and a woman drowned when her small boat capsized as a result of very strong thunderstorm winds.
Thunderstorm Wind, Big Horn
- When
- July 16, 6:30 PM MST
- Where
- Big Horn County, 4.85 mi WNW of Quietas
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.130, -106.360
Six inch diameter Cottonwood tree branches were snapped off due to strong thunderstorm winds 5 miles west/northwest of Quietas.
Thunderstorm Wind, Powder River
- When
- July 16, 7:21 PM MST
- Where
- Powder River County, 5.76 mi ESE of Moorhead
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.020, -105.790
Estimated wind gusts of 60 to 70 mph along with very heavy rain was reported 6 miles east/southeast of Moorhead.
Thunderstorm Wind, Powder River
- When
- July 16, 7:45 PM MST
- Where
- Powder River County, 5.9 mi E of Bowers
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.010, -105.350
A thunderstorm wind gust of 70 mph was estimated six miles south of Biddle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 16 to 22, 20087 deaths · 10 events
- Tornadoes and Hail in North Dakota, July 16, 2008$1.7 million · EF1 · 12 events
- Tornado and Flash Flooding in Wisconsin, July 16, 2008$776,000 · EF1 · 18 events
- Tornadoes and Hail in Minnesota, July 16, 2008$150,000 · EF1 · 6 events
- Flash Flooding and Hail in Wisconsin, July 16, 2008$110,000 · 2.5 in hail · 36 events
- Flash Flood and Hail in Michigan, July 16, 2008$150,000 · 1.5 in hail · 14 events
- Flash Flood and Hail in Michigan, July 16, 2008$30,000 · 1.75 in hail · 31 events
- Hail in New York, July 16, 2008$55,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in New York, July 16, 20081.75 in hail · 35 events
- Hail and Damaging Winds in Wisconsin, July 16, 2008$34,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, July 16 to 17, 20082.75 in hail · 21 events
- Excessive Heat in New Jersey, July 16 to 23, 200817 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124495, 124499, 124496, 124497, 124498.